Today I had one of my regular meetings with my psychiatrist. I had made a big effort and showed up washed, dressed, coiffed and made-up. She said I looked very nice. Lovely to hear.
We talked about what had happened since my last visit and I related my experiment in self-observation concerning my medication and its dosage.
In fact my brain was fuzzy/woolly so I read her what I had written in my previous blog entries. It saved me struggling through the sticky fog that was my memory and my speech.
It transpired that:
- Aripiprazole (Abilify) the antipsychotic I have been taking in half dosage should not help me sleep but rather do the opposite: i.e. wake my brain up and lift my energy. My psychiatrist is amazed at the way I am responding to it. Apparently this is THE antipsychotic medication that is supposed to be the less 'comatose inducing'. Antipsychotics are notorious for knocking people out.
- The half dose I take is below the recognised therapeutic level so it shouldn't have any effect!
- The fact that I take it in combination with Carbamazepine could be creating this interesting reaction but the truth is nobody knows. Take one medication on its own and it behaves one way - take it in conjunction with another medication and it behaves another way. Not only that, but my own specific reaction could be unique. A lot of questions here but no answers.
- In order to untie the ball of knots that are all those unanswered questions, my psychiatrist (I don't like referring to her as my shrink - for some reason I really dislike that word) suggested that I experiment with the timing as well as the dosage of Aripiprazole I take:
- Take a full dose on an empty stomach at lunchtime
- Take half a dose in the morning and half a dose in the evening
- If the above isn't helpful, go back to taking one half dose in the evening which is where I am now.
- It's up to me whether I experiment or not.
I am a great one for experimenting BUT I cannot work up the enthusiasm for starting the process. If you ask me why then I have to be honest and tell you that I am terrified!
I am terrified that messing about with my dosage and timing in order to see whether my level of overall energy will improve might bring back the horror of agitation and the desolation of no sleep at all. If I were to carryout a cost versus benefit analysis I would have to conclude that things are a little bit thin on the benefit side and verging on obese on the cost side.
I don't know what to do. It's up to me...........
While I can still do it, I think I'll sleep on it for a while longer! :D